Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Grand Forks, ND

June 9, 2020Becker County, Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2020, 3:03 AM CDT for Becker County, Otter Tail County, Wadena County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 3:03 AM CDT (08:03 UTC)
Expired
Jun 9, 2020, 3:29 AM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Becker County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 182 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:06 AM CDTTSTM WND DMG1 Nne Vergas, MNTREE DOWN NEAR LONG LAKE. PICTURE POSTED VIA SOCIAL MEDIA.
Jun 9, 3:06 AM CDTTSTM WND DMG1 Nne Vergas, MNLOCAL STATION GOT A PICTURE OF A TREE DOWN NEAR LONG LAKE WITH TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS53 KFGF 090803
SVRFGF
MNC005-111-159-090845-
/O.NEW.KFGF.SV.W.0073.200609T0803Z-200609T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
303 AM CDT Tue Jun 9 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wadena County in central Minnesota...
  Otter Tail County in west central Minnesota...
  Southeastern Becker County in northwestern Minnesota...

* Until 345 AM CDT.

* At 303 AM CDT, severe thunderstorms were located along a line
  extending from near Dunvilla to Urbank, moving northeast at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Wadena, Perham, Pelican Rapids, Ottertail Lake, Frazee, Lake Lida
  and New York Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9516 4618 9515 4611 9540 4611 9557
      4634 9583 4663 9621 4663 9617 4668 9617
      4689 9543 4665 9514 4637 9492
TIME...MOT...LOC 0803Z 233DEG 35KT 4666 9606 4611 9550 

HAIL...<.75IN
WIND...70MPH
 
$$

CJ
2 follow-up statements
779 
WWUS53 KFGF 090822
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
322 AM CDT Tue Jun 9 2020

MNC005-111-159-090845-
/O.CON.KFGF.SV.W.0073.000000T0000Z-200609T0845Z/
Wadena MN-Otter Tail MN-Becker MN-
322 AM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHWESTERN WADENA...NORTHERN OTTER TAIL AND SOUTHEASTERN BECKER
COUNTIES...

At 322 AM CDT, severe thunderstorms were located along a line
extending from near Shoreham to near Parkers Prairie, moving east at
40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wadena, Perham, Frazee, Lake Lida, New York Mills, Henning and
Verndale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 9523 4647 9575 4663 9621 4663 9617
      4668 9617 4689 9543 4665 9514 4637 9492
      4637 9516 4618 9515
TIME...MOT...LOC 0822Z 270DEG 35KT 4676 9584 4621 9528 

HAIL...<.75IN
WIND...60MPH
 
$$

CJ
259 
WWUS53 KFGF 090829
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
329 AM CDT Tue Jun 9 2020

MNC005-111-159-090839-
/O.CAN.KFGF.SV.W.0073.000000T0000Z-200609T0845Z/
Wadena MN-Otter Tail MN-Becker MN-
329 AM CDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WADENA...NORTHERN
OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 4616 9523 4647 9575 4663 9621 4663 9617
      4668 9617 4689 9543 4665 9514 4637 9492
      4637 9516 4618 9515
TIME...MOT...LOC 0827Z 233DEG 35KT 4679 9578 4624 9522 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:10 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 9, 12:10 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1210 AM CDT Tue Jun 9 2020

.UPDATE...
Issued at 1210 AM CDT Tue Jun 9 2020

Additional thunderstorms continue to develop along the surface
boundary across west central MN, with a more organized MCS along
the nose of the low level jet in eastern SD. This will push
northeastward overnight, so have pretty high POPs going. Main
question will be how strong the storms get as they move into our
area. Elevated instability is still strong at 2000 J/kg and there
is 50 kts or more of effective deep layer bulk shear. The low
level jet will just nose into our far southeastern counties, so
think there will be a continued severe threat into the overnight
as the MCS moves north.

UPDATE Issued at 1002 PM CDT Mon Jun 8 2020

Severe cells continue to lift northeastward through the
Roseau/Lake of the Woods area. To the west of this, there has been
some stabilization behind the front, so trimmed the western part
of the northern watch (270). Further south, some cells are trying
to get going in portions of southeastern ND and west central MN.
While they have not amounted to much so far, there is stronger
activity over Nebraska and southern SD that will move
northeastward. There continues to be very unstable air and the low
level jet will be clipping our southeastern counties, so will
continue to keep the southern watch (#271) going as it is,
although it will make our WWA map look rather odd.
Adjusted POPs for current radar trends, and will continue to have
high probabilities for our south and southeast as the CAMs and
global models continue to be consistent on precip coming into
that area from the south.

UPDATE Issued at 644 PM CDT Mon Jun 8 2020

Thunderstorms continue to lift northeastward into MN, with some
more isolated cells further south down towards northeastern SD.
There continues to be a severe threat with very unstable air and
strong deep layer bulk shear. Some supercell characteristics at
times with rotation cycling on and off, although the low level
shear is pretty weak. Adjusted POPs for current radar trends, and
will continue to maintain the severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 8 2020

See the mesoscale discussion concerning the severe weather
potential this afternoon/evening. Excessive rainfall threat seems
more limited compared to yesterday with less training expected.

Showers with embedded thunder likely for much of the area along
and east of the valley Tuesday into Tuesday night. Mid-level
baroclinic zone will be hung up in this area between the tropical
depression and an approaching upper trough from the northwest.
Continued feed of mid-level moisture and embedded shortwaves will
lead to periods of showers. Instability is relatively weak and
anticipate embedded thunder but not severe storms. Given all the
parameters (PWATs, Fgen, weak instability) thinking that Tuesday-
Tuesday night QPF up to an inch is reasonable, with only some
areas receiving a bit more. Impacts from this type of rainfall
(over a longer duration) should be only minor.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 8 2020

Much of this period appears relatively quiet and cooler with
minimal impacts as an upper ridge builds into the region. Active
weather returns by early next week, although how quickly this
happens is still uncertain and dependent on the strength of the
upper ridging.

Wednesday will be cloudy and cool with showers possible as the
upper trough behind the tropical depression swings through the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1210 AM CDT Tue Jun 9 2020

Thunderstorms continue to move into the region from the south,
and there will be more showers and storms moving in at times
throughout the first portion of the TAF period. Most ceilings are
VFR, but at least the MN airports should see some MVFR towards
morning. some lower visibility with the heavier storms, but not
expecting lower than MVFR. Showers and thunderstorms will continue
to move up into the region periodically, although mostly missing
KDVL, through most of the day before clearing out tomorrow
evening. Winds will shift around to the northwest as a frontal
boundary comes through, with some gusts over 20 kts during the
afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG
AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Mon Jun 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected to develop across
northeast North Dakota by 4pm, and then move east into northwest
Minnesota by late afternoon, exiting by early evening. Very large
hail greater than 2 inches along with a possible tornado will be
the initial threat, with a transition to a damaging wind threat as
the activity moves into Minnesota.

Additional numerous severe thunderstorms are expected to develop
across the southern Red River Valley into west central Minnesota
this evening, mainly after 6pm. Activity will become more
widespread after 9pm. Clusters of storms will bring primarily a
damaging wind threat to this area, continuing until well after
midnight.

Excessive rainfall is possible, especially for areas that have
seen high rain totals over the past couple days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers with embedded Thunderstorms are expected on Tuesday,
mainly within the Red River Valley into Minnesota. Minor impacts
from excessive rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed today into the overnight hours.

NDZ006-007-014-015-024-091945-
Towner-Cavalier-Benson-Ramsey-Eddy-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter spotters will not be needed today.

In the hours before

Local storm report, Jun 9, 2:17 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
217 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 N ST. THOMAS          48.68N 97.45W
06/07/2020  E1.50 INCH       Pembina            ND   PUBLIC

&&

GGUST
Local storm report, Jun 9, 2:34 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
234 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     TSTM WND GST     3 W FERGUS FALLS        46.28N 96.13W
06/09/2020  M61 MPH          Otter Tail         MN   AWOS

            PEAK WIND MEASURED AT FERGUS FALLS AIRPORT /KFFM/.

&&

GGUST
Local storm report, Jun 9, 2:38 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
238 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND GST     1 S FERGUS FALLS        46.27N 96.07W
06/09/2020  M65 MPH          Otter Tail         MN   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jun 9, 2:44 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND GST     3 SSE FERGUS FALLS      46.24N 96.04W
06/09/2020  M61 MPH          Otter Tail         MN   MESONET

            PEAK WINDS AT THE PRAIRIE WETLANDS CENTER WEAHER STATION.

&&

GGUST
Local storm report, Jun 9, 2:53 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
253 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     TSTM WND DMG     1 S WAHPETON            46.26N 96.61W
06/09/2020                   Richland           ND   BROADCAST MEDIA

            LARGE TREE LIMB BLOWN DOWN ONTO HOUSE AND FENCE BLOWN
            OVER. TIME ESTIMATED BASED ON RADAR. REPORT POSTED VIA
            SOCIAL MEDIA.

&&

GGUST
Local storm report, Jun 9, 2:57 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     TSTM WND GST     1 NNW ROTHSAY           46.49N 96.29W
06/09/2020  M68 MPH          Wilkin             MN   MESONET

            PEAK WIND MEASURED AT AN RWIS STATION. LOCAL POWER
            OUTAGES REPORTED.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM CDTTornado Warning Tornado observedFGFMarshall, Roseau31 min
Jun 8, 8:12 PM CDTSpecial Weather StatementFGFLake of the Woods48 min
Jun 8, 8:17 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau43 min
Jun 8, 8:20 PM CDTTornado WarningFGFMarshall, Pennington, Red Lake25 min
Jun 8, 8:38 PM CDTSevere Thunderstorm WarningFGFLake of the Woods52 min
Jun 8, 9:17 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau43 min
Jun 8, 9:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods18 min
Jun 8, 9:52 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau23 min
Jun 8, 10:58 PM CDTSevere Thunderstorm WarningFGFLake of the Woods33 min
Jun 8, 11:06 PM CDTSpecial Weather StatementFGFWadena24 min
Jun 8, 11:41 PM CDTSpecial Weather StatementFGFWadena19 min
Jun 9, 12:10 AM CDTSpecial Weather StatementFGFOtter Tail35 min
Jun 9, 12:18 AM CDTSevere Thunderstorm WarningFGFOtter Tail42 min
Jun 9, 12:43 AM CDTSpecial Weather StatementFGFHubbard62 min
Jun 9, 1:09 AM CDTSpecial Weather StatementFGFWilkin66 min
Jun 9, 1:18 AM CDTSpecial Weather StatementFGFWadena57 min
Jun 9, 1:21 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena39 min
Jun 9, 1:31 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena27 min
Jun 9, 1:52 AM CDTSpecial Weather StatementFGFBecker53 min
Jun 9, 2:05 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin55 min
Jun 9, 2:16 AM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wilkin59 min
Jun 9, 2:27 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin48 min
Jun 9, 3:27 AM CDTSpecial Weather StatementFGFBecker, Hubbard, Wadena48 min
Jun 9, 4:49 AM CDTSpecial Weather StatementFGFBeltrami56 min
Jun 9, 12:57 PM CDTAreal Flood WarningFGFKittson21 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.